A nurse who provides care on an acute medicine unit has frequently recommended the use of nicotine replacement gum for patients who express a willingness to quit smoking during their admission or following their discharge. For which of the following patients would nicotine gum be contraindicated?
A. A patient whose stage III pressure ulcer required intravenous antibiotics and a vacuum dressing
B. A patient with a history of angina who experienced a non-ST wave myocardial infarction
C. A patient who received treatment for kidney failure due to an overdose of acetaminophen
D. A patient whose pulmonary embolism was treated with a heparin infusion
A patient who has been taking buspirone (BuSpar) for 1 week calls the clinic and reports to the nurse that the drug is not working. The patient informs the nurse that she is still having symptoms of anxiety. The nurse will tell the patient that
A. she will report this to the physician immediately.
B. it may take up to 6 months for the drug to relieve her anxiety.
C. optimum relief of anxiety usually occurs after 3 to 4 weeks of treatment.
D. the drug is not going to work for her and the medication needs to be changed.
A patient has been admitted to the ICU because of multiple traumas due to a motor vehicle accident. The physician has ordered propofol (Diprivan) to be used for maintenance of sedation. Before administration of propofol, a priority assessment by the nurse would be to check for a history of
A. diabetic hyperlipidemia.
B. increased intraocular pressure.
C. seizure disorders.
D. low blood pressure.
A 39-year-old patient who is having trouble sleeping is beginning drug treatment with zaleplon (Sonata). The nurse will be sure to ask the patient if she is taking
A. oxycodone (Percodan).
B. secobarbital (Seconal).
C. cimetidine (Zantac).
D. meperidine (Demerol).
A nurse is caring for a patient who has been admitted with acute cocaine intoxication. Which of the following vital signs would the nurse expect to find initially when assessing the patient?
A. BP: 130/88, P: 92, R: 28
B. Blood pressure (BP): 98/50, pulse (P): 120, respirations (R): 40
C. BP: 170/98, P:110, R: 20
D. BP: 150/90, P: 80, R: 16
A nurse is caring for a patient who abuses marijuana. The treatment for marijuana abuse consists mainly of
A. no nursing action unless the patient experiences a “bad trip.”
B. nonpharmacologic interventions combined with an exercise program.
C. aggressive respiratory assistance
D. drug therapy with bromocriptine (Parlodel).
A patient is suffering from acute inhalant intoxication. The priority nursing intervention will be to
A. assess the patient’s psychosocial status.
B. administer oxygen therapy.
C. provide an emesis basin.
D. administer epinephrine.
A 20-year-old man has begun treatment of the psychotic symptoms of schizophrenia using olanzapine (Zyprexa). Which of the following symptoms would be categorized as a negative symptom of schizophrenia?
A. Visual hallucinations
B. Auditory hallucinations
C. Delusional thinking
D. Lack of interest in normal activities
A homeless man who is well known to care providers at the local hospital has been admitted to the emergency department after having a seizure outside a mall. The man is known to be a heavy alcohol user and is malnourished with a very low body mass index. How are this patient’s characteristics likely to influence possible treatment with phenytoin?
A. The patient’s heavy alcohol use will compete with phenytoin for binding sites and he will require a higher-than-normal dose.
B. The patient’s protein deficit will likely increase the levels of the free drug in his blood.
C. Phenytoin is contraindicated within 48 hours of alcohol use due to the possibility of paradoxical effects.
D. The patient will require oral phenytoin rather than intravenous administration.
The wife of a patient who is taking haloperidol calls the clinic and reports that her husband has taken the first dose of the drug and it is not having a therapeutic effect. An appropriate response by the nurse would be
A. “I’ll ask the nurse practitioner if the dosage can be increased.”
B. “Continue the prescribed dose. It may take several days to work.”
C. “I’ll ask the nurse practitioner if the haloperidol can be discontinued and another drug started.”
D. “I’ll report this to the nurse practitioner and see if he will add another drug to enhance the effects of the haloperidol.”